Toxic Epidermal Necrolysis
What is toxic epidermal necrolysis?
Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction - frequently antibiotics or anticonvulsives.
What are the symptoms of toxic epidermal necrolysis?
Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas exposed. The loss of skin allows fluids and salts to ooze from the raw, damaged areas and can easily become infected. The following are the other most common symptoms of toxic epidermal necrolysis. However, each individual may experience symptoms differently. Symptoms may include:
- a painful, red area that spreads quickly
- the skin may peel without blistering
- raw areas of skin
- condition spread to eyes, mouth, and genitals
The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always consult your physician for a diagnosis.
Treatment for toxic epidermal necrolysis:
Specific treatment for toxic epidermal necrolysis will be determined by your physician based on:
- your age, overall health, and medical history
- extent of the condition
- your tolerance for specific medications, procedures, or therapies
- expectations for the course of the condition
- your opinion or preference
The disease progresses fast, usually within three days. Treatment usually includes hospitalization, often in the burn unit. If a medication is causing the skin reaction, it is discontinued. Treatment may include:
- isolation (to prevent infection)
- protective bandages
- intravenous (IV) fluid and electrolytes
- intravenous immunoglobulin G (IVIG)
Click here to view the
Online Resources of Dermatology
Disclaimer - This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional evaluation, advice, diagnosis or treatment by a healthcare professional. © 2009 Staywell Custom Communications.